Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 15, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 20, 2023, 7:22 PM PDT for San Bernardino County, California. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2023, 7:22 PM PDT (02:22 UTC)
- Expired
- Aug 20, 2023, 11:30 PM PDT
- In force
- 4 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 82 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:00 PM PDT | FLASH FLOOD | 4 Sse Big Bear Lake, CA | Corrects previous flash flood report from 4 SSE Big Bear Lake. 30 residents in Seven Oaks residents cut off from rescue when the Santa Ana River overflowed and Glass Road was damaged. One person may be missing. Estimated time. Seven oaks road is closed for eme |
| Aug 20, 10:54 PM PDT | RAIN 9.52 | 7 Sse Big Bear City, CA | Heart Bar at 6700 feet on Santa Ana river headwaters along highway 38. Past 24 hours. |
| Aug 20, 10:54 PM PDT | RAIN 9.52 | 7 Sse Big Bear City, CA | Heart Bar at 6700 feet on Santa Ana river headwaters along highway 38. Past 24 hours. |
| Aug 20, 11:01 PM PDT | RAIN 10.51 | 6 Ese Forest Falls, CA | Raywood flats past 24 hours at 6700 feet. Max rate 2.01 in one hour. |
| Aug 20, 11:01 PM PDT | RAIN 10.51 | 6 Ese Forest Falls, CA | Raywood flats past 24 hours at 6700 feet. Max rate 2.01 in one hour. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WGUS56 KSGX 210222
FFWSGX
CAC071-210630-
/O.NEW.KSGX.FF.W.0015.230821T0222Z-230821T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
722 PM PDT Sun Aug 20 2023
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 1130 PM PDT.
* At 722 PM PDT, Doppler radar indicated heavy rain across the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
San Bernardino, Fontana, Victorville, Rialto, Hesperia, Apple
Valley, Redlands, Yucaipa, Big Bear City and Wrightwood.
Gauges have reported hourly rainfall rates between 1 and 2 inches in
parts of the San Bernardino County Mountains and up to 1 inch in the
Apple and Lucerne Valleys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3482 11767 3474 11644 3472 11644 3468 11650
3461 11650 3460 11647 3403 11663 3412 11769
3429 11765
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Maxwell1 follow-up statement
556
WGUS76 KSGX 210633
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
1133 PM PDT Sun Aug 20 2023
CAC071-210643-
/O.EXP.KSGX.FF.W.0015.000000T0000Z-230821T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1133 PM PDT Sun Aug 20 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SAN BERNARDINO COUNTY...
A new Flash Flood Warning has been issued through 230 AM PDT. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 100 AM PDT Tuesday for a
portion of Southwest California.
A Flood Watch remains in effect until 500 AM PDT for a portion of
Southwest California.
LAT...LON 3482 11767 3474 11644 3472 11644 3468 11650
3461 11650 3460 11647 3403 11663 3412 11769
3429 11765
$$
AdamsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:08 PM PDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 20, 2:08 PM PDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
208 PM PDT Sun Aug 20 2023
.SYNOPSIS...
Tropical Storm Hilary will continue to move over Southern
California today. Gusty winds will continue mainly across the
mountains and foothills through tonight. Widespread heavy
rainfall will continue this afternoon through the evening. The
heaviest rainfall will continue across the mountains into the
deserts with catastrophic flash flooding possible. Light rain
showers will gradually push out of the region on Monday with drier
and warmer weather for Tuesday into next weekend. West of the
mountains look to be dry through the rest of the week with a small
chance for monsoonal thunderstorms for the mountains and deserts
each afternoon and evening.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
* Tropical Storm Warning in effect for all of Southern California.
* Flood Watch in effect through Monday for all of Southern
California.
* Unnecessary travel is discouraged on today due to the high
flooding potential.
* High Wind potential for much of the region today.
Hilary is continues to push quickly northward across the northern
Baja Peninsula and will continue into our region later this
evening. Strong winds have been reported in the SD County
mountains with reported gusts 55-75 MPH, where Black Mountain
northeast of Ramona gusted to 84 MPH this morning. Gusty winds
rotating around the storm will continue through this evening. Hi-
res models bring in southerly winds behind the system that may
gust 20-35 MPH in western SD county.
Satellite imagery shows extensive cloud cover across the region,
pumping in moisture from the southeast around the system. This is
bringing in very heavy rain to the lower deserts and desert
mountain slopes at this hour, where convection has developed
prompting severe and flash flood warnings. Areas of Southern
California will continue to see rain rates 1-2+ inches per hour,
highest over the mountains per latest HRRR/WRF guidance.
Dangerous to locally catastrophic flooding impacts to the lower
deserts and mountainous areas through tonight. Those near burn
scars and low lying roadways/desert washes may be severely
impacted. The Storm Prediction Center has also outlined a small
(2-5%) chance of brief and weak tornadoes to occur across the
Coachella Valley and Anza Borrego desert. Those west of the
mountains will see a lower flood threat, but any unnecessary
travel should be avoided.
Hi-res models continue to have leftover showers across our
northern areas. Southerly flow will continue to produce light to
moderate showers across the south facing slopes of the SBD
mountains through Monday morning hour. Other locales will start to
see partial clearing into the afternoon. Much cooler temperatures
across interior sections of our region along with humid weather
for all. The trough of low pressure off the California coast
along with the relentless ridge of high pressure over the Great
Plains will continue to funnel in monsoonal moisture from Mexico
into SoCal through the upcoming week. This will lead to small
chances for showers and storms each afternoon/evening across the
mountains and deserts along with drier, though still a bit humid,
conditions west of the mountains.
&&
.AVIATION...
202030Z...Coast...RA/RA- with CIGS 040-070 lowering to 020-040 in
heavier rain bands through 08Z. North winds 10-20 kt shifting S this
evening. Precip ending most areas between 08Z-12Z Mon.
Valleys/Mountains/Deserts...RA/RA+ with CIGS 040-070 lowering to 020-
040 in heavier rain bands. Scattered TS mountains and deserts.
Higher terrain obscd at times. East/southeast winds 30-70 kt in the
mountain and foothills shifting west late this afternoon and then
south this evening. Wind gusts may exceed 30 kt at PSP. Most precip
and strong winds ending from south to north 06Z-10Z Mon.
&&
.MARINE...
NNE winds 20-40 kt with gusts to 50 kt over the inner waters
shifting WSW late this afternoon, eventually becoming southerly
overnight and weakening. Short-period steep seas of 9 to 14 feet
through evening.
&&
.BEACHES...
High surf 5 to 8 feet on the south facing beaches of Orange County
through tonight. Strong longshore and rip currents at all San Diego
and Orange County beaches through Monday morning.
&&
.SKYWARN...
Skywarn activation is requested through tonight. Thank you for
any reports you are able to send us, spotters, they are much
appreciated!
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for Orange County Coastal Areas-
Orange County Inland Areas-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Valleys-Santa Ana Mountains and
Foothills.
Beach Hazards Statement through Monday morning for San Diego
County Coastal Areas.
Tropical Storm Warning for Apple and Lucerne Valleys-Coachella
Valley-Orange County Coastal Areas-Orange County Inland
Areas-Riverside County Mountains-San Bernardino County
Mountains-San Bernardino and Riverside County Valleys-The
Inland Empire-San Diego County Coastal Areas-San Diego
County Deserts-San Diego County Mountains-San Diego County
Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
and Foothills.
Flood Watch through Monday afternoon for Apple and Lucerne
Valleys-Coachella Valley-Riverside County Mountains-San
Bernardino County Mountains-San Diego County Deserts-San
Diego County Mountains-San Gorgonio Pass Near Banning.
High Surf Advisory until noon PDT Monday for Orange County
Coastal Areas.
PZ...Tropical Storm Warning for Coastal Waters from San Mateo Point
to the Mexican Border and out to 30 nm-Waters from San
Mateo Point to the Mexican Border Extending 30 to 60 nm out
including San Clemente Island.
&&
PUBLIC...APR
AVIATION/MARINE...MoedeIn the hours before
Local storm report, Aug 20, 7:17 PM PDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
717 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Non-Tstm Wnd Gst 5 E San Clemente 33.42N 117.52W
08/20/2023 M60 MPH San Diego CA Mesonet
Mesonet station TEOC1 Mateo Ridge.
&&
AOTLocal storm report, Aug 20, 7:18 PM PDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
718 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Non-Tstm Wnd Gst 3 NW Banning 33.96N 116.91W
08/20/2023 M52 MPH Riverside CA Mesonet
Mesonet station SE670 Banning (SCE670).
&&
AOTLocal storm report, Aug 20, 7:19 PM PDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
719 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Non-Tstm Wnd Gst 3 ENE Borrego Springs 33.27N 116.32W
08/20/2023 M49 MPH San Diego CA AWOS
AWOS station KL08 Borrego Valley Airport.
&&
AOTLocal storm report, Aug 20, 7:20 PM PDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
720 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Non-Tstm Wnd Gst 5 NW Crestline 34.30N 117.36W
08/20/2023 M69 MPH San Bernardino CA Mesonet
Mesonet station 711SE SCE Silverwood West.
&&
AOTLocal storm report, Aug 20, 7:21 PM PDT, 1 minute before
Preliminary Local Storm Report
National Weather Service San Diego CA
721 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Rain Mt Laguna 32.86N 116.42W
08/20/2023 M6.88 inch San Diego CA Mesonet
Mesonet station LGMC1 Mt Laguna TC Hilary
total so far. Elevation 6000 feet in San
Diego county Laguna mountains.
&&
AOTLocal storm report, Aug 20, 7:22 PM PDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
722 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Rain 8 SSE Big Bear City 34.16N 116.80W
08/20/2023 M5.52 inch San Bernardino CA Mesonet
Mesonet station HBRC1 Heart Bar which is
just east of El Dorado fire scar on highway
38 at 6500 feet.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:18 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Aug 20, 7:31 PM PDT | Flash Flood Warning | SGX | Riverside | 4 hr |
| Aug 20, 7:45 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 20, 11:20 PM PDT | Areal Flood Warning | SGX | Riverside, San Bernardino | 8 hr |
| Aug 20, 11:27 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 5 hr |
| Aug 21, 4:20 AM PDT | Areal Flood Warning | SGX | Riverside, San Bernardino | 6 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.